University of California San Francisco Fresno Fresno, CA, United States
Sameeha Khalid, DO, Gieric Laput, MD, Kamal Khorfan, MD, Marina Roytman, MD University of California San Francisco Fresno, Fresno, CA
Introduction: Although the relationship between androgens and hepatocellular tumor development has been noted since 1975, cases involving hepatocellular carcinoma (HCC) development in patients on androgen therapy or anabolic androgenic steroids (AAS) are few and far between. We present three cases of patients who developed hepatic malignancies in the setting of AAS use and testosterone supplementation, arising from a single tertiary referral center.
Case Description/Methods: Case 1
A thirty-two year old man, professional bodybuilder, presented with severe right upper quadrant pain and was found to have well-differentiated beta-catenin, CK-7, and CD-34 positive, hepatocellular carcinoma. His only risk factor was that he had been using AAS as well as D-BOL (methadrostenol), a nutritional testosterone supplement marketed toward bodybuilders for four years. He underwent transarterial chemoembolization and is currently undergoing phase II liver transplant evaluation.
A fifty-five year old man with a history of chronically low testosterone levels on testosterone supplementations for over twenty years presented with right upper quadrant pain and was found to have moderately differentiated hepatocellular carcinoma. Despite discontinuation of testosterone supplementation and attempted treatments with pembrolizumab followed by Y-90 radioembolization, the patient developed metastatic disease to the lungs. He was started on atezolizumab and avastin therapy. Unfortunately, the patient died in hospice due to disease progression.
A fifty-six year old man with a history of hypogonadism on testosterone supplementation presented with one month of worsening abdominal pain and was subsequently found to have cholangiocarcinoma. Patient was noted to have ascites along with peritoneal and omental metastases. The patient developed sepsis and renal failure which led to transitioning his care to hospice.
Discussion: These cases emphasize the need to raise awareness of potentially fatal adverse effects of AAS use or testosterone-replacement therapy use in the medical and bodybuilding communities. It is critical for clinicians to be vigilant in monitoring patients receiving testosterone supplementation or other androgen and estrogen therapies for potential life-threatening complications such as HCC. Additional research is needed to understand the pathogenesis of tumor development as well as to aid in the development of screening guidelines for HCC in patients on long-term AAS or testosterone-replacement therapy.
Figure: Histopathology of well-differentiated hepatocellular carcinoma with beta-catenin, CK-7, and CD-34 positivity.
Disclosures: Sameeha Khalid indicated no relevant financial relationships. Gieric Laput indicated no relevant financial relationships. Kamal Khorfan indicated no relevant financial relationships. Marina Roytman indicated no relevant financial relationships.
Sameeha Khalid, DO, Gieric Laput, MD, Kamal Khorfan, MD, Marina Roytman, MD. P0756 - Development of Liver Cancers as an Unexpected Consequence of Anabolic Androgenic Steroid Use, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.